Exacerbation of bronchial asthma most often occurs due to the effect on the patient’s body of an irritant, i.e. an allergen. An allergic reaction is the most common cause of asthma.
This form of the disease is usually diagnosed in people over the age of 30. It has been proven that intolerance to non-steroidal pain medications occurs in approximately 20% of asthmatics. Taking painkillers for bronchial asthma exacerbates the disease.
Asthma and medications
There is a list of drugs that are contraindicated for use during asthma. There is a special phenotypic form of respiratory tract disease called aspirin bronchial asthma. Difficulty breathing after using NSAIDs is a typical symptom. The disease is caused by drug intolerance and genetic factors.
In some cases, in patients with pathologies of the respiratory system, without a genetic predisposition, during therapy with certain groups of drugs, bronchial hyperreactivity also occurs. It appears due to various mechanisms of action of drugs and manifests itself in the form of an atypical response to stimuli in a normal situation .
Exacerbation of asthma when taking NSAIDs and its causes
Aspirin bronchial asthma is one of the subtypes of the disease, in which the appearance of strong contractions of smooth muscle tissue in the bronchi and, as a result, suffocation is associated with hypersensitivity to analgesics. The first recorded case of the disease occurred at the beginning of the 20th century with the appearance on the market of medicines based on acetylsalicylic acid. An allergic reaction can also occur due to natural salicylates.
In this case, a violation of the exchange of arachidonic acid occurs , which, in turn, causes muscle contraction, leading to a narrowing of the bronchi. The disease is difficult to treat, practically does not respond to the effects of medications that relieve spasms. To relax the muscles, you will need the use of drugs of the glucocorticosteroid group by inhalation. The use of synthetic hormones should be started in the early stages of the disease in order to avoid complications.
The onset of the disease is due to the hypersensitivity of the immune system to some anti-inflammatory nonsteroidal drugs. Patients often have a cross-reaction, i.e. if there is a hypersensitivity to acetylsalicylic acid, the same problem appears with other non-steroidal analgesics.
Natural salicylates are also often associated with allergies. They are found in tomatoes, cucumbers, citrus fruits, apples, and peppers. Some berries also contain salicylic acid salts – it is found in raspberries, strawberries, strawberries. Some condiments, such as cinnamon and turmeric, contain substances that cause an allergic reaction.
Dyes and canned food containing tartrazine, derivatives of salicylic and benzoic acids, cause an allergic reaction in people who are hypersensitive to salicylates.
The principle of the onset of muscle tissue spasm is not based on a typical allergic reaction, but on a violation of the metabolic processes of arachidonic acid. At the same time, an excess of inflammatory mediators appears in the body – cysteine leukotrienes , which enhance the process of inflammation in the respiratory tract.
This leads to spasm of the muscles of the bronchi, hypersecretion of mucus in the bronchi, increased vascular permeability. These features make it possible to classify the disease as a pseudo-atopia of the respiratory tract, i.e., pseudo-allergy .
Symptoms of NSAID intolerance
The allergic reaction that occurs when using NSAIDs is divided into three forms – pure aspirin asthma, the aspirin triad, and a combination of hypersensitivity with atopic asthma.
The appearance of the disease is typical for patients with chronic inflammation of the sinuses. Most often appears with infectious diseases while taking antipyretics.
Usually, after taking contraindicated drugs of the IVC group, the following symptoms occur:
- profuse discharge from the nose;
- increased activity of the lacrimal glands;
- rush of blood to the skin of the face and chest;
- difficulty breathing;
- nausea and vomiting;
- pain in the hypochondrium;
- a strong decrease in blood pressure;
During the isolated course of the disease, asthma attacks occur 15-30 minutes after taking anti-inflammatory drugs. Other manifestations are practically not observed.
The aspirin triad is characterized by a combination of symptoms of rhinosinusitis (nasal congestion, nasal discharge, headache) with hypersensitivity to NSAIDs (severe pain in the temples, rhinorrhea, profuse lacrimation, sneezing attacks), as well as a severe asthma attack with respiratory failure and the development of status asthma …
With various combinations of the aspirin and atopic type of the disease, along with the symptoms typical of the triad, signs of allergy appear, spasms of the muscles of the bronchi, characteristic of reactions to household and natural allergens.
Groups of painkillers prohibited for asthma
With bronchial asthma, it is necessary to exclude not only the intake of NSAIDs, but also contact with salicylates, which are found both in products and in cosmetics, hygiene products, etc.
List of drug groups that will have to be abandoned:
- acetylsalicylic acid;
- derivatives of phenylacetic acid;
- preparations derivatives of propionic acid;
- means derivatives of indole acetic acid;
- derivatives of acetic acid;
- oxicams ;
- drugs from the butylpyrazolidone group .
To non-steroidal anti-inflammatory drugs, hypersensitivity is recorded in approximately 20% of patients. These medicines relieve inflammation well, and also lower the temperature, therefore they are often used in the treatment of various diseases.
For inflammation and pain caused by pathological processes in the body, bone fractures, joint and muscle injuries, they are practically irreplaceable. Therefore, it is difficult for asthmatics to find a treatment. If it is impossible to abandon this group of drugs, they must be used in combination with systemic glucocorticosteroids .
To treat the disease, you can use antileukotriene substances that block the activity of painkillers, which causes narrowing of the bronchial lumen.
One of the treatments is to develop an aspirin tolerance. To do this, it is regularly introduced into the body in small portions until the allergic reaction to a certain concentration disappears .
For aspirin bronchial asthma, pain relievers from other groups can be taken, for example, partial opioid receptor agonists.
Of the NSAIDs, paracetamol is the least dangerous. However, it should only be taken under medical supervision.
Bronchial asthma is one of the most common chronic respiratory diseases. The aspirin form is distinguished by an atypical reaction to drugs containing acetylsalicylic acid and non-steroidal anti-inflammatory drugs.
Taking contraindicated pain relievers can lead to breathing difficulties and other symptoms.